Multiplicity of ground states for the scalar curvature equation

  • Francesca Dalbono
  • Matteo FrancaEmail author
  • Andrea Sfecci


We study existence and multiplicity of radial ground states for the scalar curvature equation
$$\begin{aligned} \Delta u+ K(|x|)\, u^{\frac{n+2}{n-2}}=0, \quad x\in {{\mathbb {R}}}^n, \quad n>2, \end{aligned}$$
when the function \(K:{{\mathbb {R}}}^+\rightarrow {{\mathbb {R}}}^+\) is bounded above and below by two positive constants, i.e. \(0<{\underline{K}} \le K(r) \le {\overline{K}}\) for every \(r > 0\), it is decreasing in (0, 1) and increasing in \((1,+\infty )\). Chen and Lin (Commun Partial Differ Equ 24:785–799, 1999) had shown the existence of a large number of bubble tower solutions if K is a sufficiently small perturbation of a positive constant. Our main purpose is to improve such a result by considering a non-perturbative situation: we are able to prove multiplicity assuming that the ratio \({\overline{K}}/{\underline{K}}\) is smaller than some computable values.


Scalar curvature equation Ground states Fowler transformation Invariant manifold Shooting method Bubble tower solutions Phase plane analysis Multiplicity results 

Mathematics Subject Classification

35J61 37D10 34C37 



F. Dalbono would like to express her gratitude to the “Centro de Matemática, Aplicaç\(\tilde{\text{ o }}\)es Fundamentais e Investigaç\(\tilde{\text{ a }}\)o Operacional” of the University of Lisbon for its hospitality. M. Franca wishes to honour prof. R. Johnson who recently passed away, for his generosity and careful guide. He was the one who introduced the author to the study of this subject and to research in mathematics.


  1. 1.
    Alarcón, S., Quaas, A.: Large number of fast decay ground states to Matukuma-type equations. J. Differ. Equ. 248, 866–892 (2010)CrossRefzbMATHGoogle Scholar
  2. 2.
    Battelli, F., Johnson, R.: On positive solutions of the scalar curvature equation when the curvature has variable sign. Nonlinear Anal. 47, 1029–1037 (2001)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bianchi, G.: Non-existence and symmetry of solutions to the scalar curvature equation. Commun. Partial Differ. Equ. 21, 229–234 (1996)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bianchi, G.: The scalar curvature equation on \({\mathbb{R}}^n\) and \({\mathbb{S}}^n\). Adv. Differ. Equ. 1, 857–880 (1996)zbMATHGoogle Scholar
  5. 5.
    Bianchi, G.: Non-existence of positive solutions to semilinear elliptic equations on \({\mathbb{R}}^n\) or \({\mathbb{R}}^n_+\) through the method of moving planes. Commun. Partial Differ. Equ. 22, 1671–1690 (1997)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bianchi, G., Egnell, H.: An ODE approach to the equation \(\Delta u+K u^{\frac{n+2}{n-2}} =0\), in \({\mathbb{R}}^n\). Math. Z. 210, 137–166 (1992)CrossRefzbMATHGoogle Scholar
  7. 7.
    Bianchi, G., Egnell, H.: A variational approach to the equation \(\Delta u+K u^{\frac{n+2}{n-2}} =0\) in \({\mathbb{R}}^n\). Arch. Ration. Mech. Anal. 122, 159–182 (1993)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cao, D., Noussair, E., Yan, S.: On the scalar curvature equation \(-\Delta u = (1 + \varepsilon K)u^{(N+2)/(N-2)}\) in \({\mathbb{R}}^N\). Calc. Var. Partial Differ. Equ. 15, 403–419 (2002)CrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, C.C., Lin, C.S.: Blowing up with infinite energy of conformal metrics on \(S^n\). Commun. Partial Differ. Equ. 24, 785–799 (1999)CrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, C.C., Lin, C.S.: On the asymptotic symmetry of singular solutions of the scalar curvature equations. Math. Ann. 313, 229–245 (1999)CrossRefzbMATHGoogle Scholar
  11. 11.
    Cheng, K.S., Chern, J.L.: Existence of positive entire solutions of some semilinear elliptic equations. J. Differ. Equ. 98, 169–180 (1992)CrossRefzbMATHGoogle Scholar
  12. 12.
    Coddington, E., Levinson, N.: Theory of Ordinary Differential Equations. Mc Graw Hill, New York (1955)zbMATHGoogle Scholar
  13. 13.
    Dalbono, F., Franca, M.: Nodal solutions for supercritical Laplace equations. Commun. Math. Phys. 347, 875–901 (2016)CrossRefzbMATHGoogle Scholar
  14. 14.
    Ding, W.Y., Ni, W.M.: On the elliptic equation \(\Delta u+K u^{\frac{n+2}{n-2}} =0\) and related topics. Duke Math. J. 52, 485–506 (1985)CrossRefGoogle Scholar
  15. 15.
    Flores, I., Franca, M.: Multiplicity results for the scalar curvature equation. J. Differ. Equ. 259, 4327–4355 (2015)CrossRefzbMATHGoogle Scholar
  16. 16.
    Franca, M.: Non-autonomous quasilinear elliptic equations and Ważewski’s principle. Topol. Methods Nonlinear Anal. 23, 213–238 (2004)CrossRefzbMATHGoogle Scholar
  17. 17.
    Franca, M.: Structure theorems for positive radial solutions of the generalized scalar curvature equation. Funkc. Ekvacioj 52, 343–369 (2009)CrossRefzbMATHGoogle Scholar
  18. 18.
    Franca, M.: Fowler transformation and radial solutions for quasilinear elliptic equations. Part 2: nonlinearities of mixed type. Ann. Mat. Pura Appl. 189, 67–94 (2010)CrossRefzbMATHGoogle Scholar
  19. 19.
    Franca, M.: Radial ground states and singular ground states for a spatial-dependent \(p\)-Laplace equation. J. Differ. Equ. 248, 2629–2656 (2010)CrossRefzbMATHGoogle Scholar
  20. 20.
    Franca, M.: Positive solutions for semilinear elliptic equations: two simple models with several bifurcations. J. Dyn. Differ. Equ. 23, 573–611 (2011)CrossRefzbMATHGoogle Scholar
  21. 21.
    Franca, M.: Positive solutions of semilinear elliptic equations: a dynamical approach. Differ. Integr. Equ. 26, 505–554 (2013)zbMATHGoogle Scholar
  22. 22.
    Franca, M., Johnson, R.: Ground states and singular ground states for quasilinear partial differential equations with critical exponent in the perturbative case. Adv. Nonlinear Stud. 4, 93–120 (2004)CrossRefzbMATHGoogle Scholar
  23. 23.
    Franca, M., Sfecci, A.: Entire solutions of superlinear problems with indefinite weights and Hardy potentials. J. Dyn. Differ. Equ. 30, 1081–1118 (2018)CrossRefzbMATHGoogle Scholar
  24. 24.
    García-Huidobro, M., Manasevich, R., Yarur, C.: On the structure of positive radial solutions to an equation containing \(p\)-Laplacian with weights. J. Differ. Equ. 223, 51–95 (2006)CrossRefzbMATHGoogle Scholar
  25. 25.
    Johnson, R., Pan, X.B., Yi, Y.F.: The Melnikov method and elliptic equation with critical exponent. Indiana Math. J. 43, 1045–1077 (1994)CrossRefzbMATHGoogle Scholar
  26. 26.
    Kawano, N., Ni, W.M., Yotsutani, S.: A generalized Pohozaev identity and its applications. J. Math. Soc. Jpn. 42, 541–564 (1990)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kawano, N., Yanagida, E., Yotsutani, S.: Structure theorems for positive radial solutions to \(\Delta u+K(|x|) u^{p} =0\) in \({\mathbb{R}}^n\). Funkcial. Ekvac. 36, 557–579 (1993)zbMATHGoogle Scholar
  28. 28.
    Li, Y., Ni, W.M.: On conformal scalar curvature equations in \({\mathbb{R}}^n\). Duke Math. J. 57, 895–924 (1988)CrossRefzbMATHGoogle Scholar
  29. 29.
    Lin, C.S., Lin, S.S.: Positive radial solutions for \(\Delta u+K u^{\frac{n+2}{n-2}} =0\) in \({\mathbb{R}}^n\) and related topics. Appl. Anal. 38, 121–159 (1990)CrossRefGoogle Scholar
  30. 30.
    Lin, L.S., Liu, Z.L.: Multi-bump solutions and multi-tower solutions for equations on \({\mathbb{R}}^n\). J. Funct. Anal. 257, 485–505 (2009)CrossRefzbMATHGoogle Scholar
  31. 31.
    Naito, Y.: Bounded solutions with prescribed numbers of zeros for the Emden-Fowler differential equation. Hiroshima Math. J. 24, 177–220 (1994)CrossRefzbMATHGoogle Scholar
  32. 32.
    Ni, W.M.: On the elliptic equation \(\Delta u+K u^{\frac{n+2}{n-2}} =0\), its generalizations, and applications in geometry. Indiana Univ. Math. J. 31, 493–529 (1982)CrossRefGoogle Scholar
  33. 33.
    Noussair, E.S., Yan, S.: The scalar curvature equation on \({\mathbb{R}}^N\). Nonlinear Anal. 45, 483–514 (2001)CrossRefzbMATHGoogle Scholar
  34. 34.
    Papini, D., Zanolin, F.: On the periodic boundary value problem and chaotic-like dynamics for nonlinear Hill’s equations. Adv. Nonlinear Stud. 4, 71–91 (2004)CrossRefzbMATHGoogle Scholar
  35. 35.
    Wei, J., Yan, S.: Infinitely many solutions for the prescribed scalar curvature problem on \({\mathbb{S}}^N\). J. Funct. Anal. 258, 3048–3081 (2010)CrossRefzbMATHGoogle Scholar
  36. 36.
    Yan, S.: Concentration of solutions for the scalar curvature equation on \({\mathbb{R}}^N\). J. Differ. Equ. 163, 239–264 (2000)CrossRefzbMATHGoogle Scholar
  37. 37.
    Yanagida, E., Yotsutani, S.: Classification of the structure of positive radial solutions to \(\Delta u +K(|x|) u^p=0\) in \({\mathbb{R}}^n\). Arch. Ration. Mech. Anal. 124, 239–259 (1993)CrossRefzbMATHGoogle Scholar
  38. 38.
    Yanagida, E., Yotsutani, S.: Existence of nodal fast-decay solutions to \(\Delta u +K(|x|) |u|^{p-1}u=0\) in \({\mathbb{R}}^n\). Nonlinear Anal. 22, 1005–1015 (1994)CrossRefzbMATHGoogle Scholar
  39. 39.
    Yanagida, E., Yotsutani, S.: Existence of positive radial solutions to \(\Delta u +K(|x|) u^p=0\) in \({\mathbb{R}}^n\). J. Differ. Equ. 115, 477–502 (1995)CrossRefzbMATHGoogle Scholar
  40. 40.
    Yanagida, E., Yotsutani, S.: Global structure of positive solutions to equations of Matukuma type. Arch. Ration. Mech. Anal. 134, 199–226 (1996)CrossRefzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità degli Studi di PalermoPalermoItaly
  2. 2.Dipartimento di Ingegneria Industriale e Scienze MatematicheUniversità Politecnica delle MarcheAnconaItaly
  3. 3.Dipartimento di Matematica e GeoscienzeUniversità degli Studi di TriesteTriesteItaly

Personalised recommendations